Texas, 2004

Hail in Texas, June 24, 2004

June 24, 2004 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms over the central and northeastern Texas panhandle produced large hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the central and northeastern Texas panhandle produced large hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 2:20 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 24, 2:20 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT THU JUN 24 2004

.DISCUSSION...
A COLD FRONT IS MAKING DECENT PROGRESS SOUTH THIS AFTERNOON AND IS
NEARING THE KS/CO/OK BORDER. CONVECTION IS BEGINNING TO DEVELOP
ALONG THE FRONT IN KANSAS WHICH SHOULD BE MOVING INTO THE CWA THIS
EVENING. THERE WILL BE A CHANCE FOR SOME OF THESE STORMS TO BECOME
SEVERE BUT MODEST INSTABILITY AND LOW VERTICAL SHEAR INDICATE PULSE
TYPE MARGINALLY SEVERE THUNDERSTORMS ARE MOST LIKELY. THE NORTHERN
PANHANDLES WILL HAVE THE BEST CHANCE FOR PRECIP WHERE HEATING AND
MOISTURE ARE GREATEST...WITH POPS DECREASING FURTHER SOUTH AS THE
CONVECTION SHOULD DECREASE DURING THE OVERNIGHT HOURS.

THE FRONT SHOULD MOVE JUST SOUTH OF THE PANHANDLES TOMORROW
MORNING...THEN MOVE BACK NORTH FRIDAY AND REMAINING IN THE AREA ON
SATURDAY. THIS WILL KEEP POPS IN THE FORECAST THROUGH THE WEEKEND
WITH SATURDAY BEING THE DAY ORGANIZED SEVERE WEATHER WOULD BE MOST
LIKELY. THE FRONT WILL GET ANOTHER SHOVE SOUTH ON SUNDAY KEEPING
RELATIVELY COOL TEMPS IN THE FORECAST THROUGH THE WEEKEND. INTRODUCED
SLT CHC POPS ON MONDAY AS THE FRONT MOVES NORTH ALLOWING TUE AND WED
TO BE WARMER.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     61  80  60  82 /  30  30  30  40
BEAVER       59  77  59  78 /  60  30  30  40
BOISE CITY   58  77  57  78 /  50  30  30  40
BORGER       62  82  61  83 /  40  30  30  40
BOYS RANCH   61  83  60  83 /  40  30  30  40
CANYON       62  84  60  83 /  30  30  30  40
CLARENDON    64  85  62  84 /  20  30  30  40
DALHART      59  80  60  81 /  50  30  30  40
GUYMON       59  76  59  78 /  60  30  30  40
HEREFORD     62  87  60  85 /  20  30  30  40
LIPSCOMB     62  78  61  80 /  50  30  30  40
PAMPA        61  80  60  83 /  30  30  30  40
SHAMROCK     64  82  63  84 /  20  30  30  40
WELLINGTON   65  82  63  85 /  20  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/10
Hazardous weather outlook, Jun 24, 12:00 PM CST, 8 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 24 2004

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLE
MAINLY THIS EVENING. THIS AREA IS GENERALLY NORTH OF A LINE FROM
GLENRIO TO WHEELER. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR
DAMAGING WINDS AND LARGE HAIL. WITH RECENT HEAVY RAINFALL IN THE
SLIGHT RISK AREA...LOCALIZED HEAVY RAINFALL AND FLASH FLOODING IS
ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AND ACROSS THE
ENTIRE AREA SATURDAY. ON FRIDAY...THE SLIGHT RISK AREA IS TO THE
WEST OF AN ELKHART KANSAS TO HAPPY LINE. THE PRIMARY SEVERE WEATHER
CONCERNS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.
HOWEVER...THE VERTICAL WIND PROFILES ON SATURDAY SUGGEST THE
POTENTIAL OF A FEW SUPERCELL THUNDERSTORMS...AND THE POSSIBILITY FOR
TORNADOES. LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY ANY OF THE
THUNDERSTORMS EACH DAY. ADDITIONALLY...THERE IS A POSSIBILITY OF
STRONG THUNDERSTORMS AGAIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE NORTHERN TEXAS PANHANDLE...
AND THE OKLAHOMA PANHANDLE AFTER 6 PM TODAY. SPOTTER ACTIVATION IS
LIKELY AGAIN ON FRIDAY AND SATURDAY...MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS EACH DAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 24, 5:50 PM CST, 2 hours 10 minutes before
OKZ002-TXZ003-250045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS OVER SOUTHERN TEXAS AND NORTHERN HANSFORD
COUNTIES THROUGH 745 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
NEAR HARDESTY OKLAHOMA...MOVING SOUTH AT 10 TO 15 MPH. THESE STORMS
WILL AFFECT THE HARDESTY...HITCHLAND...AND BERNSTEIN...AND GRUVER
AREAS THROUGH 745 PM. SMALL HAIL OF UP TO ONE HALF OF AN INCH...AND
WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED. IN ADDITION...BRIEF
HEAVY RAIN COULD RESULT IN ONE QUARTER OF AN INCH OR LESS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD CONTINUE TO MONITOR THIS
WEATHER SITUATION FOR FUTURE UPDATES OR WARNINGS. BE PREPARED TO
TAKE SHELTER IMMEDIATELY.
Special weather statement, Jun 24, 7:55 PM CST, 5 minutes before
TXZ004-005-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS OVER OCHILTREE COUNTY THROUGH 1000 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
ALONG THE TEXAS AND OKLAHOMA BORDER...MOVING SOUTH AT 10 TO 15 MPH.
THESE STORMS WILL AFFECT OCHILTREE COUNTY...ESPECIALLLY THE PERRYTON
AREA THROUGH 1000 PM. SMALL HAIL OF UP TO ONE HALF OF AN INCH...AND
WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED. IN ADDITION...BRIEF
HEAVY RAINS COULD RESULT IN ONE QUARTER OF AN INCH OR LESS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD CONTINUE TO MONITOR THIS
WEATHER SITUATION FOR FUTURE UPDATES OR WARNINGS. BE PREPARED TO
TAKE SHELTER IMMEDIATELY.

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lipscomb

When
June 24, 8:00 PM CST
Where
Lipscomb County, Darrouzett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.317

Hail, Lipscomb

When
June 24, 8:20 PM CST
Where
Lipscomb County, Follett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

Hail, Carson

When
June 24, 8:56 PM CST
Where
Carson County, 8 mi NW of Mc Bride
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.600, -101.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410347, 5410348, 5410349.